Nevada, 2009High Wind and Dust Devil in Nevada, August 6, 2009
August 6, 2009 · NWS VEF · 2 events in 2 counties and zones
An unseasonably strong area of low pressure brought strong southwest winds to the Mojave Desert.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong area of low pressure brought strong southwest winds to the Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 6, 10:07 AM PST, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 6, 10:07 AM PST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1107 AM PDT THU AUG 6 2009
CORRECTED AVIATION SECTION
.SYNOPSIS...AN ABNORMALLY STRONG LOW PRESSURE SYSTEM FOR EARLY
AUGUST WILL MOVE INTO EXTREME NORTHWEST NEVADA TODAY. GUSTY
SOUTHWEST WINDS ARE EXPECTED TO CONTINUE INTO EARLY EVENING. MUCH
LIGHTER WINDS WILL OCCUR FRIDAY...HOWEVER TEMPERATURES WILL BE WELL
BELOW NORMAL FRIDAY AND SATURDAY. TEMPERATURES WILL WARM BACK TO
SEASONAL NORMALS DURING THE FIRST HALF OF NEXT WEEK.
&&
.UPDATED...STRONG WINDS ARE CURRENTLY BLOWING OVER PORTIONS OF THE
CWA AS THE DEEP LOW PRESSURE SYSTEM MOVES INTO NORTHERN CA. WIND
GUSTS OVER 50 MPH HAVE BEEN OBSERVED AT DRA...THE NEVADA TEST
SITE...AND AREAS AROUND RED ROCK CANYON. THESE WINDS HAVE STARTED
EARLIER THAN PREVIOUSLY THOUGHT SO THE WIND ADVISORY HAS BEEN
UPDATED FROM A START TIME OF 1100 AM TO NOW. WINDS WILL CONTINUE TO
STRENGTHEN THIS AFTERNOON WITH WINDS PEAKING BY EARLY TO MID
AFTERNOON. OTHERWISE...MOISTURE OVER NORTHERN ARIZONA WILL CONTINUE
TO PUSH EAST AS THE DRIER AIR MOVES INTO THE AREA. ZONES HAVE BEEN
UPDATED TO REFLECT THE CHANGES.
&&
.PREVIOUS VERSION...330 AM PDT THU AUG 6...SHORT TERM...MODELS HAVE
REMAINED IN GOOD AGREEMENT OVER THE PAST 24 HOURS. DEEP LOW WILL
TRACK OVER NORTHERN CALIFORNIA TODAY AND BE OVER EXTREME NORTHWEST
NEVADA LATE THIS AFTERNOON. THAT POSITION SLIGHTLY FURTHER NORTH
THAN YESTERDAY WHICH WILL LIMIT SOUTHERN EXTENT OF THUNDERSTORMS
THIS AFTERNOON. DID LEAVE A SLIGHT CHANCE MENTIONED FOR FAR NORTHERN
INYO AND PARTS OF ESMERALDA COUNTIES. SOME MOISTURE WILL REMAIN OVER
FAR NORTHEAST MOHAVE COUNTY THIS MORNING BEFORE DRY SLOT SPREADS
EAST FROM SOUTHERN NEVADA AND CALIFORNIA. STRONG WINDS WILL BE THE
HAZARD OF THE DAY AS MODELS SHOWS H7 WINDS OF 30-40 KTS. NO CHANGE
MADE TO EXISTING WIND ADVISORY. SOME HIGHER GUSTS WILL CONTINUE OVER
NORTHWEST ARIZONA TONIGHT AND EARLY FRIDAY AS STRONG BELT OF WINDS
SHIFTS EAST OVER UTAH/ARIZONA. WELL BELOW NORMAL TEMPERATURES FRIDAY
WITH WARM UP BEGINNING SATURDAY AND CONTINUING THROUGH THE EXTENDED
PERIOD.
.LONG TERM...THE EXTENDED BEGINS SUNDAY WITH DRY CONDITIONS AND
ADDITIONAL WARMING OVER SATURDAY WITH THE AREA UNDER A WESTERLY FLOW
REGIME. DRY CONDITIONS ARE FORECAST TO CONTINUE THROUGH TUESDAY AS
HIGH PRESSURE BEGINS TO BUILD BACK TOWARDS THE WEST. BASED ON
CLIMATOLOGICAL 500MB HEIGHT IMAGES...TEMPERATURES ON MONDAY AND
TUESDAY SHOULD TOP OUT RIGHT AROUND NORMAL. ON WEDNESDAY...THINGS
GET A LITTLE INTERESTING. BOTH THE ECMWF AND GFS...ESPECIALLY THE
ECMWF...SHOW SOUTHERLY FLOW INCREASING AND MOISTURE BEGINNING TO
TRANSPORT NORTHWARD TOWARDS THE AREA. THIS PUTS THE EASTERN EDGE OF
THE CWA UNDER INCREASING MOISTURE AND WEAK INSTABILITY. HAVE
DOWNPLAYED IT FOR NOW IN THE GRIDS BUT WILL HAVE TO WATCH AND SEE IF
MODELS ARE BEGINNING TO LATCH ONTO A TREND.
&&
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS AROUND 10KTS WITH
OCCASIONAL GUSTS TO 18KTS THROUGH 18Z. STRONGER WINDS ARE THEN
EXPECTED TO DEVELOP WITH SOUTHWEST WINDS BECOMING 20-30KTS AND
OCCASIONALLY GUSTING OVER 35KTS. VISIBILITY COULD BE REDUCED AT
TIMES AROUND THE VALLEY WHERE SAND AND DUST ARE RAISED BY THE STRONG
WINDS. OTHERWISE...SKIES SHOULD BE MOSTLY CLEAR.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST WINDS 20-35KTS WITH GUSTS GENERALLY 40-45KTS
BUT OCCASIONALLY IN EXCESS OF 50KTS. THE STRONG WINDS COULD LEAD TO
A REDUCTION IN VISIBILITY AT TIMES IN AREAS OF BLOWING SAND AND
DUST. WINDS ARE EXPECTED TO DIMINISH EARLY THIS EVENING.
&&
.FIRE WEATHER...STRONG WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 50
MPH AND RELATIVE HUMIDITY VALUES BETWEEN 10 AND 15 PERCENT WILL
OCCUR TODAY AS AN UNUSUALLY STRONG LOW PRESSURE SYSTEM IMPACTS THE
REGION. A RED FLAG WARNING REMAINS IN EFFECT.
&&
.CLIMATE...RECORD LOW MAXIMUM TEMPERATURE FOR LAS VEGAS ON AUGUST 7
IS 92 DEGREES SET IN 1963. THE RECORD COULD BE TIED OR BROKEN AS
CURRENT MODEL OUTPUT RANGES BETWEEN 89 AND 95 DEGREES. THE OFFICIAL
FORECAST FOR MCCARRAN AIRPORT CALLS FOR 91 DEGREES.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NVZ463>466.
WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR NVZ014>022.
RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NVZ460>462.
AZ...RED FLAG WARNING UNTIL 9 PM MST THIS EVENING FOR AZZ101-102.
WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR AZZ001>003-036.
CA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR CAZ226>229.
WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR CAZ519>527.
&&
GORELOW/PIERCE/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Aug 6, 4:52 AM PST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
552 AM PDT THU AUG 6 2009
AZZ001>003-036-CAZ519>527-NVZ014>022-070400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
552 AM PDT THU AUG 6 2009 /552 AM MST THU AUG 6 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
...A WIND ADVISORY REMAINS IN EFFECT FOR SOUTHERN NEVADA...NORTHWEST
ARIZONA AND SOUTHEAST CALIFORNIA FROM 11 AM PDT /11 AM MST/ THIS
MORNING TO 9 PM PDT /9 PM MST/ THIS EVENING...
...A RED FLAG WARNING REMAINS IN EFFECT AS WELL FOR SOUTHERN NEVADA...NORTHWEST
ARIZONA AND SOUTHEAST CALIFORNIA UNTIL 9 PM PDT /9 PM MST/ THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...
AN UNSEASONABLY DEEP LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN
CALIFORNIA TODAY. STRONG SOUTHWEST WINDS OF 20 TO 35 MPH WITH
GUSTS OF 45 TO 55 MPH WILL OCCUR ACROSS THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT.
WINDS THAT STRONG WILL LIFT DUST AND SAND FROM AREA DRY LAKES
WHICH COULD TEMPORARILY REDUCE VISIBILITIES. MOTORISTS SHOULD USE
EXTRA CAUTION AND BE ALERT TO RAPIDLY CHANGING CONDITIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
TEMPERATURES WILL BE WELL BELOW NORMAL FRIDAY AND SATURDAY.
TEMPERATURES WILL THEN STEADILY WARM THROUGH EARLY NEXT WEEK. NO
HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PIERCE
High Wind, Western Clark/Southern Nye
- When
- August 6, 11:45 AM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust occurred 1 mile S of Mercury. Another station 3 miles SSW of Mercury recorded a gust of 58 knots at approximately the same time.
Dust Devil, Clark
- When
- August 6, 1:25 PM PST to 1:35 PM PST
- Where
- Clark County, 0.98 mi SSE of Cottonwood Lndg to 0.95 mi SSE of Cottonwood Lndg
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 35.487, -114.692
One mobile home was moved off its foundation, and the roof was blown off another. Based on the description of the event, a dust devil is suspected.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Utah, August 6, 2009$333,000 · EF0 · 7 events
- Flash Flooding and Hail in Montana, August 6, 2009$57,000 · 2.5 in hail · 14 events
- Flash Flood and Hail in Colorado, August 6, 2009$53,000 · 3 in hail · 13 events
- High Wind in Utah, August 6 to 7, 2009$82,000 · 62 kt wind · 3 events
- Flash Flooding and Hail in Louisiana, August 6, 2009$20,000 · 50 kt wind · 13 events
- Damaging Winds in Louisiana, August 6, 2009$20,000 · 54 kt wind · 8 events
- Lightning Strike in Colorado, August 6, 2009$20,000 · 1 event
- Hail and Damaging Winds in Montana, August 6 to 7, 20092.75 in hail · 13 events
- Strong Wind in Arizona, August 6, 20091 injured · 1 event
- Dense Fog in Kentucky, August 6, 20098 events
- Hail and Damaging Winds in Wyoming, August 6, 2009$6,000 · 55 kt wind · 7 events
- Waterspouts in Lake Erie, August 6, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178501, 178504.